HOMEPRODUCTSSERVICESCOMPANYCONTACTFAQResearchDictionaryPharmaMobileSign Up FREE or Login

Severe Interferon/Ribavirin-Induced Hyperuricemia and Urate Nephropathy Requiring Rasburicase and Hemodialysis in a Liver Transplant Recipient.

AbstractINTRODUCTION:
Hyperuricemia caused by pegylated-interferon-α2a and ribavirin therapy has been rarely reported. We report a case of severe hyperuricemia and urate nephropathy in a liver transplant recipient with recurrent hepatitis C, which required discontinuation of therapy, rasburicase, and hemo-dialysis.
CASE REPORT:
A 64-year-old female liver transplant recipient was begun on treatment of fibrosis cholestatic hepatitis with pegylated-interferon-α2a and ribavirin therapy. She received a one-time dose of pegylated-interferon-α2a 135 mcg subcutaneously, and ribavirin was initiated. Within 24 hours of treatment initiation, she developed an acute kidney injury with serum creatinine increased from a baseline 132.6 μmol/L (1.5 mg/dL) to 459.7 μmol/L (5.2 mg/dL) within 72 hours. Ultrasound and computed tomography of the kidneys were normal with no stones and urinalysis showed no crystals. Her ribavirin dosage was adjusted based on her changing renal function. Within 72 hours after treatment initiation, her serum uric acid level was 1392 μmol/L (23.4 mg/dL), for which she received rasburicase 3 mg intravenously. Ribavirin was discontinued at this time. The next day, her serum uric acid level and remained elevated at 1166 μmol/L (19.6 mg/dL) and she received a second dose of rasburicase 7.5 mg and hemodialysis. Her serum uric acid level decreased to 131 μmol/L (2.2 mg/dL) and remained within normal limits; however, she continued to require intermittent hemodialysis until she died from complications of sepsis 38 days after admission. After discontinuation, she was not rechallenged with pegylated-interferon-α2a /and ribavirin.
CONCLUSIONS:
A liver transplant recipient with recurrent hepatitis C developed severe hyperuricemia and urate nephropathy shortly after receiving pegylated-interferon-α2a and ribavirin therapy. The patient's hyperuricemia was managed with rasbu-ricase and hemodialysis. This rare but potentially serious adverse reaction can limit the use of these agents in patients with recurrence of life threatening hepatitis C after liver transplant.
AuthorsJohn P Knorr, Daranee Chewaproug, Surekha Neeli, Elio Torres, Radi Zaki
JournalExperimental and clinical transplantation : official journal of the Middle East Society for Organ Transplantation (Exp Clin Transplant) Vol. 13 Issue 6 Pg. 596-9 (Dec 2015) ISSN: 2146-8427 [Electronic] Turkey
PMID25806515 (Publication Type: News)

Join CureHunter, for free Research Interface BASIC access!

Take advantage of free CureHunter research engine access to explore the best drug and treatment options for any disease. Find out why thousands of doctors, pharma researchers and patient activists around the world use CureHunter every day.
Realize the full power of the drug-disease research network!


Choose Username:
Email:
Password:
Verify Password: